Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 50, NWS Grand Rapids, MI

August 13, 2002Calhoun County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 13, 2002, 3:00 PM EDT for Calhoun County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 13, 2002, 3:00 PM EDT (19:00 UTC)
Expired
Aug 13, 2002, 3:45 PM EDT
In force
45 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Calhoun County, MI

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:10 PM EDTHail 1Countywide, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 1:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1068 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1068 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

469 
WUUS53 KGRR 131900
SVRGRR
MIC025-131945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 345 PM EDT

* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF PINE CREEK...OR ABOUT 10 MILES
  SOUTH OF BATTLE CREEK...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CERESCO...BROWNLEE PARK AROUND 320 PM EDT
   MARSHALL AROUND 330 PM EDT
   MARENGO AROUND 340 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

RJD BDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:00 AM EDT, 4 hours earlier.

Area forecast discussion, Aug 13, 11:00 AM EDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1100 AM EDT TUE AUG 13 2002

VIS AND IR SAT IMAGERY AT 1430Z SHOWS MOST OF OUR CWA IS GETTING A
FAIR AMOUNT OF SUN THIS MORNING... THOUGH THERE ARE SCATTERED AREAS
OF LOW AND MID CLOUD COVER. LI/S HAVE ALREADY FALLEN INTO THE -4 TO
-7 RANGE... WITH K-INDEX VALUES AROUND 40 AND TOTAL TOTALS INTO THE
LOWER 50S. LAPS SOUNDINGS SHOW ABUNDANT MOISTURE FROM 200 MB ALL THE
WAY DOWN TO THE SFC AND PRECIPITABLE WATER VALUES IN EXCESS OF TWO
INCHES. SO EVEN THOUGH THERE IS A LACK OF LOW LEVEL FORCING WITH THE
COLD FRONT STILL BACK ACROSS CENTRAL WI... THERE IS PLENTY OF
MOISTURE AND INSTABILITY IN PLACE FOR SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL THIS AFTERNOON. ISOLATED SEVERE STORMS WILL
BE POSSIBLE TOO. TEMPS HAVE ALREADY RISEN INTO THE UPPER 70S TO
LOWER 80S ACROSS MOST OF OUR CWA... SO WE WILL BUMP THE MAX TEMP
FORECAST UP INTO THE MIDDLE 80S FOR THE MAJORITY OF OUR AREA.

LAURENS

.GRR...NONE.

In the hours before

Special weather statement, Aug 13, 1:17 PM EDT, 1 hour 43 minutes before
MIZ064-071>074-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
117 PM EDT TUE AUG 13 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT TUESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN SOUTHWEST MICHIGAN
     ALLEGAN...KALAMAZOO AND VAN BUREN

IN SOUTH CENTRAL MICHIGAN
     JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

LAURENS
Special weather statement, Aug 13, 2:03 PM EDT, 57 minutes before
MIZ037>040-043>046-050>052-056>059-065>067-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
203 PM EDT TUE AUG 13 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT TUESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...BARRY AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM AND EATON

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:42 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren48 min
Aug 13, 3:53 PM EDTSevere Thunderstorm WarningGRRBarry, Eaton37 min
Aug 13, 3:59 PM EDTSpecial Marine WarningGRR76 min
Aug 13, 3:59 PM EDTSpecial Marine WarningGRR76 min
Aug 13, 3:59 PM EDTSpecial Marine WarningGRR76 min
Aug 13, 4:00 PM EDTSevere Thunderstorm WarningGRRAllegan45 min
Aug 13, 4:12 PM EDTSevere Thunderstorm WarningGRRBarry33 min
Aug 13, 4:14 PM EDTSevere Thunderstorm WarningGRRClinton31 min
Aug 13, 4:19 PM EDTSevere Thunderstorm WarningGRRKent, Ottawa56 min
Aug 13, 4:38 PM EDTSevere Thunderstorm WarningGRRGratiot22 min
Aug 13, 5:05 PM EDTSevere Thunderstorm WarningGRRIonia, Montcalm40 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.